Most of us learned in our professional training that neuroleptic agents cause movement disorders, or extrapyramidal symptoms (EPS).1 Neuroleptics, the older class of antipsychotic agents, which includes dopamine receptor blocking agents (DRBA), can cause tardive dyskinesia (TD), dystonia, akathisia, and Parkinsonism.
We also learned that newer antipsychotic agents, the so-called second-generation antipsychotics, do not cause EPS. However, dose-related EPS has been associated with olanzapine and risperidone use (> 6 mg/day doses), and there have been two reported cases of aripiprazole-induced EPS.2,3
So which symptoms indicate a drug-induced movement disorder (DIMD)? Patients with DIMDs have difficulty with social functioning, motor-task performance, interpersonal communication, and activities of daily living. They also are less likely to adhere to a medication regimen, making disease relapse and rehospitalization more likely.